Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 109, NWS Buffalo, NY

December 7, 2014

NWS Buffalo, NY issued this small craft advisory at Dec 7, 2014, 6:30 PM EST. It took effect at Dec 7, 2014, 10:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2014, 6:30 PM EST (23:30 UTC)
In effect from
Dec 7, 2014, 10:00 PM EST
Expired
Dec 8, 2014, 6:32 AM EST
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WHUS71 KBUF 072330
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
630 PM EST SUN DEC 7 2014

LOZ042-081200-
/O.NEW.KBUF.SC.Y.0109.141208T0300Z-141208T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
630 PM EST SUN DEC 7 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
MONDAY. 

* WINDS...EAST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJR
2 follow-up statements
467 
WHUS71 KBUF 080832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
332 AM EST MON DEC 8 2014

LOZ042-081200-
/O.CON.KBUF.SC.Y.0109.000000T0000Z-141208T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
332 AM EST MON DEC 8 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WINDS...EAST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
071 
WHUS71 KBUF 081132
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
632 AM EST MON DEC 8 2014

LOZ042-081245-
/O.CAN.KBUF.SC.Y.0109.000000T0000Z-141208T1200Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
632 AM EST MON DEC 8 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 4:04 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 7, 4:04 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
404 PM EST SUN DEC 7 2014

.SYNOPSIS...
HIGH PRESSURE WILL DRIFT EAST ACROSS NORTHERN NEW ENGLAND TONIGHT.
HIGH CLOUDS WILL SLOWLY OVERSPREAD THE REGION OVERNIGHT AND THEN
THICKEN AND LOWER ON MONDAY. A WEAK AREA OF LOW PRESSURE MOVING
THROUGH THE GREAT LAKES MAY PRODUCE A FEW RAIN AND SNOW SHOWERS
MONDAY. AN EAST COAST STORM WILL THEN DEVELOP AND STALL ALONG THE
NEW ENGLAND COAST WEDNESDAY THROUGH THURSDAY. THIS MAY BRING
WIDESPREAD ACCUMULATING WET SNOWFALL TO MUCH OF THE REGION...
ALTHOUGH THERE REMAINS A GREAT DEAL OF UNCERTAINTY WITH THE STORM
TRACK.

&&

.NEAR TERM /THROUGH MONDAY/...
VISIBLE SATELLITE IMAGERY THIS AFTERNOON SHOWING CLEAR SKIES ACROSS
THE REGION WITH HIGH/THIN CIRRUS BEGINNING TO ENCROACH ON WESTERN
NY.

HIGH PRESSURE WILL BUILD FROM QUEBEC EAST ACROSS NORTHERN NEW
ENGLAND OVERNIGHT. THIS WILL ALLOW SOUTHWESTERLY RETURN FLOW AND
WARM ADVECTION TO BEGIN ALOFT...BRINGING A SLOW INCREASE IN HIGH
CIRRUS LEVEL CLOUDINESS FROM WEST TO EAST OVERNIGHT. THE HIGH CLOUDS
WILL BE THIN THROUGH THE FIRST HALF OF THE NIGHT...AND SHOULD STILL
ALLOW FOR DECENT RADIATIONAL COOLING. EXPECT LOWS IN THE UPPER TEENS
TO LOWER 20S ON THE LAKE PLAINS OF WESTERN NY WITH MID TEENS IN THE
COLDER SOUTHERN TIER VALLEYS. THE EASTERN LAKE ONTARIO REGION IS
STILL IN A COLDER AIRMASS AND WILL STAY CLEAR LONGER...SO EXPECT
SINGLE DIGITS THERE AND NEAR ZERO ON THE TUG HILL AND THE WESTERN
FOOTHILLS OF THE ADIRONDACKS WHERE A COATING OF INSULATING SNOWCOVER
IS STILL FOUND.

ON MONDAY WARM ADVECTION WILL CONTINUE BETWEEN THE HIGH DEPARTING
ACROSS THE CANADIAN MARITIMES AND A TROUGH DIGGING INTO THE WESTERN
LAKES. THE INCREASING UPPER LEVEL ASCENT AND MOISTURE WILL ALLOW
HIGH CLOUDS TO THICKEN AND LOWER INTO A MID LEVEL DECK WITH ANY
LIMITED MORNING SUNSHINE FADING AWAY. 850MB TEMPS WILL RECOVER TO
AROUND +2C ACROSS WESTERN NY DURING THE AFTERNOON. THIS WILL COMBINE
WITH SOUTHEAST DOWNSLOPE FLOW TO BOOST TEMPS ON THE LAKE PLAINS INTO
THE LOWER 40S FROM ROCHESTER WESTWARD. EXPECT MID 30S ACROSS THE
HIGHER TERRAIN OF WESTERN NY AND THE FINGER LAKES...WITH LOWER 30S
ACROSS THE NORTH COUNTRY.

SOUTHEAST WINDS WILL BECOME A LITTLE BREEZY DURING THE AFTERNOON
ACROSS WESTERN NY...ESPECIALLY ALONG THE LAKE ERIE SHORE WHERE
INCREASING DOWNSLOPE FLOW MAY BRING GUSTS TO 30-35 MPH LATE IN THE
DAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
FORECAST IS STILL ON TRACK FOR AN ACTIVE WEATHER PATTERN TUESDAY
THROUGH THURSDAY ACROSS NEW YORK STATE. A CUT-OFF LOW WILL DEVELOP
OVER THE NORTHEAST TUESDAY NIGHT INTO WEDNESDAY FROM A SHORTWAVE
OVER THE GREAT LAKES PHASING WITH A HIGH LATITUDE WAVE AND A
MID-ATLANTIC COASTAL LOW. MODELS HAVE BEEN STRUGGLING WITH THE
COMPLEX EVOLUTION OF THIS CUT-OFF LOW AS THEY USUALLY
DO...HOWEVER...THE 12Z MODEL SUITE HAS COME INTO MUCH BETTER
ALIGNMENT TODAY. THE TRACK OF THE CUT-OFF LOW IS BECOMING BETTER
DEFINED AMONGST THE GLOBAL MODELS...WITH THE MEAN TRACK PLACING A
STACKED LOW OVER NEW JERSEY BY WEDNESDAY MORNING...AND DRIFTING
NORTHWARD INTO THE NEW ENGLAND STATES BY THURSDAY MORNING. NOT ONLY
IS THE NORTH/SOUTH AGREEMENT BETTER ALIGNED...BUT THE MODELS HAVE
ALSO SHOWN A WESTWARD TREND IN THE TRACK. WHILE CLIMATOLOGY OF A
COASTAL LOW WOULD TYPICALLY ARGUE AGAINST THIS SOLUTION...THE
UNUSUALLY STRONG NATURE OF THIS CUT-OFF LOW ALONG WITH COMPLETE
SEPARATION FROM THE JET STREAM MAY INDEED ALLOW FOR THE LOW TO TAKE
A MORE INLAND TRACK AS THE MODELS HAVE SHOWN TODAY.

FIRST...MONDAY NIGHT INTO TUESDAY...THE FORECAST AREA WILL BE CAUGHT
BETWEEN THE BETTER FORCING ASSOCIATED WITH THE COASTAL LOW TO THE
SOUTH AND EAST AND THE GREAT LAKES WAVE MERGING FROM THE WEST. THE
SCENARIO LEAVES US WILL SYNOPTIC FORCING THAT IS NOT WELL
DEFINED...BUT SHOULD RESULT IN SHOWERS ACROSS THE AREA. GIVEN THE
LACK OF A STRONG COLD PUSH OF AIR WITH THIS WEATHER SYSTEM...EXPECT
PRECIPITATION TO START OFF AS ALL RAIN ON THROUGH THE DAY TUESDAY.
TEMPERATURES ON TUESDAY WILL STAY FAIRLY MILD...WITH HIGHS IN THE
UPPER 30S TO AROUND 40.

...WEDNESDAY AND THURSDAY...
COLDER AIR ASSOCIATED WITH THE CLOSED LOW WILL FILTER ACROSS WESTERN
AND CENTRAL NEW YORK STATE TUESDAY NIGHT...WITH WOULD LEAD TO A
TRANSITION TO ALL SNOW FOR WEDNESDAY.

THE MAIN REASON WE ARE CONCERNED WITH A MORE INLAND TRACK OF THE LOW
IS BECAUSE THIS WOULD SPELL MORE IMPACTS ACROSS THE FORECAST AREA
FROM ACCUMULATING SNOW. THIS COULD TURN INTO A FAIRLY PROLONGED
SYNOPTIC SNOWFALL THAT COULD LAST FROM TUESDAY NIGHT THROUGH THE DAY
THURSDAY AS THE CUT-OFF LOW SIT NEARLY STATIONARY WITH ONLY A SLOW
NORTHWARD DRIFT. THIS TYPE OF SYSTEM HAS THE POTENTIAL TO PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS OVER A COUPLE DAY PERIOD WHEREVER THE
PIVOT POINT / DEFORMATION BAND SETS UP. THIS IS A DETAIL THAT WILL
TAKE A FEW MORE MODEL RUNS TO PIN DOWN...BUT THE OVERALL TAKE AWAY
FROM THIS MORE INLAND TRACK IS THE POTENTIAL FOR A WIDESPREAD
SNOWFALL ACROSS CENTRAL NEW YORK AND EVEN EXTENDING INTO WESTERN NEW
YORK. THE CURRENT TRACK WOULD PLACE THE HIGHEST ACCUMULATIONS FROM
AROUND ROCHESTER EAST ACROSS THE NORTHERN FINGER LAKES INTO CENTRAL
NEW YORK. WHILE IT IS A LITTLE EARLY TO GIVE AMOUNTS FOR A PARTICUAL
LOCATION...ACCUMULATIONS OF 6 TO 12 INCHES IN THE MOST FAVORED
REGION ARE POSSIBLE OVER THIS MULTIDAY EVENT.

WE WILL HAVE TO CONTINUE TO MONITOR THE TRENDS IN THE MODELS TO MAKE
SURE THE WESTWARD TREND SEEN TODAY IS NOT AN ANOMALY. WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED SHOULD THIS MORE INLAND TRACK HOLD SERVE ON
FUTURE MODEL RUNS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A WARMING TREND REMAINS ON TRACK IN THE EXTENDED FORECAST. THE MAIN
POINT OF UNCERTAINTY ON WHEN THAT MILDER WEATHER WILL ARRIVE HINGES
ON HOW QUICKLY THE CLOSED LOW OVER THE NORTHEAST EXITS THE
NORTHEAST. THE MODELS ARE HISTORICALLY POOR AT RESOLVING HOW QUICKLY
THESE CLOSED OFF SYSTEMS WILL MOVE OUT...AND TYPICALLY SEEM TO TRY
TO MOVE THEM OUT TOO QUICKLY. THAT SAID...IT LOOKS LIKE WARMER
WEATHER WILL PUSH INTO THE AREA BY THE LATTER HALF OF THE WEEKEND OR
THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
VFR WILL PREVAIL FOR THE 18Z TAF CYCLE. UPPER LEVEL WARM ADVECTION
WILL BRING A SLOW INCREASE IN HIGH CIRRUS LEVEL CLOUDINESS TONIGHT
FROM WEST TO EAST. THESE HIGH CLOUDS WILL CONTINUE TO THICKEN AND
LOWER INTO A MID LEVEL DECK ON MONDAY.

OUTLOOK...
TUESDAY...VFR DETERIORATING TO AREAS OF MVFR WITH A CHANCE OF
RAIN/SNOW SHOWERS.
WEDNESDAY AND THURSDAY...WIDESPREAD IFR IN SNOW.
FRIDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.

&&

.MARINE...
HIGH PRESSURE WILL DRIFT EAST ACROSS NORTHERN NEW ENGLAND TONIGHT.
THE MODERATE NORTHEASTERLIES WILL DIMINISH SOMEWHAT AND BECOME MORE
EASTERLY TONIGHT WITH WAVES SUBSIDING. LIGHT TO MODERATE SOUTHEAST
WINDS ON MONDAY WILL INCREASE DURING THE AFTERNOON AND EVENING...
ALTHOUGH THE OFFSHORE WIND DIRECTION WILL KEEP THE GREATER WAVE
ACTION IN CANADIAN WATERS.

WINDS WILL BECOME RELATIVELY LIGHT ON TUESDAY AS THE PRESSURE
GRADIENT RELAXES ACROSS THE LOWER LAKES. A COASTAL STORM WILL THEN
DEVELOP ALONG THE NEW ENGLAND COAST AND STALL FROM WEDNESDAY TO
THURSDAY PRODUCING AN EXTENDED PERIOD OF NORTHERLY WINDS AND HIGHER
END SMALL CRAFT ADVISORY CONDITIONS ON BOTH LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...APFFEL
LONG TERM...CHURCH
AVIATION...CHURCH
MARINE...HITCHCOCK
Hazardous weather outlook, Dec 7, 2:45 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EST SUN DEC 7 2014

NYZ001>008-010>014-019>021-085-081945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
245 PM EST SUN DEC 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COASTAL LOW WILL FORM TUESDAY ALONG THE MID ATLANTIC COAST THEN
MOVE NORTH TO NEW ENGLAND AND STALL WEDNESDAY THROUGH THURSDAY.
INITIALLY TEMPERATURES WILL BE MARGINAL FOR RAIN OR SNOW...BUT
SHOULD TURN COLD ENOUGH WEDNESDAY THROUGH THURSDAY FOR MAINLY WET
SNOW. THERE IS THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF
SNOW ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK.

THERE REMAINS A GREAT DEAL OF UNCERTAINTY WITH RESPECT TO THE
TRACK AND TIMING OF THE LOW PRESSURE SYSTEM. JUST A SMALL CHANGE
IN THE EXPECTED TRACK WILL SIGNIFICANTLY CHANGE THE EXPECTED
AMOUNT AND LOCATION OF HEAVIEST SNOWFALL. STAY TUNED TO NOAA
WEATHER RADIO OR ANOTHER SOURCE OF LOCAL FORECAST INFORMATION FOR
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-081945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
245 PM EST SUN DEC 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.